MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW, T7, 2.7X16MM; PLATE, FIXATION, BONE

STRYKER GMBH BONE SCREW, T7, 2.7X16MM; PLATE, FIXATION, BONE
Catalog Number 53-27216S
Medical Device Problem Codes Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Two screws are split in surgery, a portion remains inside the bone.The screws are placed under normal circumstances and appropriate steps.No adverse consequence or surgical delay reported.
 
Additional Manufacturer Narrative
The reported event could be confirmed since the device was returned and it matches the alleged failure mode.The device inspection revealed the following: the returned products ¿bone screw, t7, 2.7x16mm¿ visually examined under a microscope.The bone screws was broken, near at the tip.The head portion was returned for investigation other portion remained implanted in the patient.The torx-profile of the screw head was heavily damaged/deformed and stripped.Close up with the microscope indicated severe deformation occurred during insertion.The broken surface showed the structures of a typical ductile overload breakage.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by excessive torsional force applied during screw insertion.A review of the labeling did not indicate any abnormalities.The batch record could not be reviewed because the lot number was not communicated.The instructions for use instructs user that: ¿ when engaging the screw, axial pressure of the screwdriver into the screw head must be adequately applied to ensure that the blade is fully inserted into the screw head.This results in proper axial alignment and full contact between driver and screw, minimizing the risk of damage and leading to optimal friction fit performance.Screws should not be over-tightened during insertion.Excessive over-tightening will compromise the integrity of the screw head, result in possible screw and screwdriver blade breakage or deformation, and lead to loss of friction fit performance.Excessive tightening of the locking screw may lead to titanium particle generation.Particles should be removed to prevent potential inflammation.Excessive tightening of the locking screw may lead to stripping of the locking threads.In the event that a locking screw thread strips out, a bone screw should be used.¿ if any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
BONE SCREW, T7, 2.7X16MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8714865
Report Number0008031020-2019-00682
Device Sequence Number1756405
Product Code HRS
UDI-Device Identifier04546540593887
UDI-Public04546540593887
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K080667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 08/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number53-27216S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2019
Initial Date Received by Manufacturer 05/23/2019
Supplement Date Received by Manufacturer07/30/2019
Initial Report FDA Received Date06/19/2019
Supplement Report FDA Received Date08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1